Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 52, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 9, 2017, 11:53 PM CDT for Doniphan County, Kansas; 4 counties in Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2017, 11:53 PM CDT (04:53 UTC)
- Expired
- Apr 10, 2017, 12:45 AM CDT
- In force
- 52 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Doniphan County, KS, Andrew County, MO, Atchison County, MO, Holt County, MO, Nodaway County, MO
The radar
The Omaha radar (KOAX), 149 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 11:28 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 4.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2023 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1543 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.4
The text
As transmitted.
935
WUUS53 KEAX 100453
SVREAX
KSC043-MOC003-005-087-147-100545-
/O.NEW.KEAX.SV.W.0052.170410T0453Z-170410T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1153 PM CDT SUN APR 9 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northern Doniphan County in northeastern Kansas...
Southern Atchison County in northwestern Missouri...
Holt County in northwestern Missouri...
Western Nodaway County in northwestern Missouri...
Western Andrew County in northwestern Missouri...
* Until 1245 AM CDT
* At 1152 PM CDT, a severe thunderstorm was located near Falls City,
moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Mound City, Oregon, Fairfax, Burlington Junction, Maitland,
Skidmore, Forest City, Craig, Fillmore, White Cloud, Graham,
Clearmont, Big Lake, Quitman, Fortescue, Bigelow, Corning, Indian
Cave State Park and Iowa Point.
This includes Interstate 29 between mile markers 60 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Pleasant Hill.
&&
LAT...LON 4052 9497 3987 9490 3992 9534 4000 9534
4000 9531 4003 9535 4004 9542 4012 9539
4018 9548 4024 9547 4026 9555 4030 9556
4032 9561 4031 9565 4032 9566 4034 9562
4035 9563
TIME...MOT...LOC 0452Z 257DEG 38KT 4013 9555
HAIL...1.00IN
WIND...<50MPH
$$
321 follow-up statement
040
WWUS53 KEAX 100543
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1243 AM CDT MON APR 10 2017
KSC043-MOC003-005-087-147-100552-
/O.EXP.KEAX.SV.W.0052.000000T0000Z-170410T0545Z/
Doniphan KS-Atchison MO-Holt MO-Nodaway MO-Andrew MO-
1243 AM CDT MON APR 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DONIPHAN...SOUTHERN
ATCHISON...HOLT...WESTERN NODAWAY AND WESTERN ANDREW COUNTIES WILL
EXPIRE AT 1245 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 600 AM CDT for
northeastern Kansas...and northwestern Missouri.
LAT...LON 4052 9497 3987 9490 3992 9534 4000 9534
4000 9531 4003 9535 4004 9542 4012 9539
4018 9548 4024 9547 4026 9555 4030 9556
4032 9561 4031 9565 4032 9566 4034 9562
4035 9563
TIME...MOT...LOC 0542Z 257DEG 38KT 4025 9489
$$
32What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:18 PM CDT, 5 hours 35 minutes earlier.
Area forecast discussion, Apr 9, 6:18 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 618 PM CDT Sun Apr 9 2017 .Update... Issued at 617 PM CDT SUN APR 9 2017 Made some small adjustments to the timing of precipitation this evening. First, aircraft soundings show a substantial cap holding firm over the next few hours. So have removed any PoPs until later in the evening. Second, models are in decent agreement with the timing of the surface front, which shows up clearly on latest GOES-16 IR and visible imagery as well as surface observation. Thinking that a combination of cooling aloft with the frontal passage will allow for mainly elevated thunderstorms move into and/or develop over northwestern MO. The southward extent is still in question as forecast soundings continue to show convective inhibition with frontal passage. Given that thunderstorm coverage remains iffy, especially further south one goes, have maintained chance PoPs progressing east across the area from about 04 to 08Z for eastern KS and western MO and a few hours later further east. && .Discussion... Issued at 248 PM CDT SUN APR 9 2017 The conditional chance for thunderstorms and the associated severe weather potential this evening are the driving focus for today's forecast. Early afternoon water vapor imagery and upper air data shows a stout shortwave trough moving east northeast through the center of the Rockies, resulting in a notable amount of warm air and moisture advection prevailing across the Plains states ahead of the trough. However, water vapor imagery also highlights the fact that there is a fair amount of dry air aloft advecting from the Desert Southwest over the Plains; resulting in a very strong cap of 24 degrees centigrade prevailing across eastern Kansas and Missouri today according to the Topeka upper air sounding. Farther north the cap is a little weaker; only registering a 17 degree centigrade cap on the Omaha upper air observation. A bit closer to home, surface observations show the surface low reflection of the upper trough located in southeast Nebraska with a cold front stretching southwest and northeast from the low. This evening...as the Rocky Mountain trough ejects into the Plains States later tonight and Monday the surface low will move northeast, dragging the associated cold through our section of Kansas and Missouri overnight, which quickly brings our attention to the primary forecast problem; the cap is looking sufficiently strong that this will impede storm initiation until later this evening, but is thought to not completely stop storms from developing. Surface frontogenic forcing at the surface up through at least the 925mb level is advertised to be very strong this evening as the front pushes in, resulting in strong vertical motion from the surface up through at least 800mb; of course the extent of this varies from model-to-model, though all of them show this. Additionally, a leading PV anomaly, noted ahead of the trough, may also help initiate storms as it brings a little cool air advecting in aloft to weaken the cap. In fact, the latest hi-res model runs now seem to be keying on the front and PV anomaly this evening to develop of storms in the northwest corner, developing along much of the the front as it pushes through Missouri. Current timing has the front pushing into northwest Missouri after 00z tonight, clearing our area in the post sunrise hours of Monday morning; and while surface heating and diurnal instability will be on the down swing this evening, there will still be sufficient instability to generate some strong to potential severe storms if they occur. After all, the models also advertises some 100mb MLCAPE values in excess of 3000 J/KG just ahead of the front this evening. Shear values along the front are rather strong to as the models generally agree that 0-6KM shear values will be in the 40+ knot range as the front pushes in. That all said, any storms that get going will likely be elevated owing thanks to the expected thermodynamic profile; but the strong winds and shear still speak to the potential of large hail being our primary weather threat with some potential for strong damaging winds. Due to the progressive nature of the system flooding is not expected to be an issue. So, while there is just a chance of storms developing due to the cap, if they can get going there will be a threat of severe weather. Monday through the work week...will be rather nice as temperatures in the 60s and 70s prevail through the week into next weekend. It will be a dry first half of the work week, but the current crop of model outputs indicates that the tail end of the work week and next weekend will see an on-again-off-again storm chance as the upper level flow shifts to the southwest with numerous shortwaves noted zipping northeast in the prevail pattern. So, get your grass mowed early this week cause the end of the work week and next weekend may be wet. && .Aviation...(For the 00Z TAFS through 00Z Monday Evening) Issued at 617 PM CDT SUN APR 9 2017 A cold front moving through the area this evening will bring a chance of showers and storms to the terminals, mainly in the 04 to 08Z time frame. The coverage of thunderstorm activity is still in question, especially further south into the Kansas City area. So for now have maintained the VCTS mention. Winds will veer to the west in the wake of the front and dry weather with clear/mostly clear skies can be expected Monday. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Update...CDB Discussion...Cutter Aviation...CDB
Hazardous weather outlook, Apr 9, 5:05 AM CDT, 18 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 505 AM CDT Sun Apr 9 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 505 AM CDT Sun Apr 9 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms are possible this evening along I-70 and south ahead of a cold frontal boundary moving into the region from the west. Confidence in the development of these storms remains relatively low, but if storms do develop they have the potential to be strong to severe with hail being the main threat. More detailed information can be accessed at... http://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday Precipitation will return to the area Thursday morning and remain off and on through Saturday. At this point no severe weather is expected with these showers and storms. More detailed information can be accessed at... http://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Apr 9, 11:15 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1115 PM CDT SUN APR 9 2017
MOZ001-100445-
Atchison MO-
1115 PM CDT SUN APR 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 1145 PM
CDT...
At 1114 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rock Port, or 13 miles southwest of Tarkio, moving east at 35 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Tarkio, Rock Port, Fairfax, Blanchard, Rockport, Westboro, Indian
Cave State Park and Phelps City.
This includes Interstate 29 between mile markers 100 and 113.
LAT...LON 4030 9519 4026 9547 4026 9555 4029 9555
4032 9561 4031 9566 4032 9566 4034 9562
4041 9566 4058 9530 4058 9523
TIME...MOT...LOC 0414Z 250DEG 31KT 4033 9559
32The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 3:02 PM CDT | Frost Advisory | EAX | Atchison, Doniphan | 17 hr |
| Apr 9, 11:15 PM CDT | Special Weather Statement | EAX | Atchison | 30 min |
| Apr 10, 1:09 AM CDT | Special Weather Statement | EAX | Harrison | 36 min |
| Apr 10, 2:15 AM CDT | Special Weather Statement | EAX | Grundy | 30 min |
| Apr 10, 3:44 AM CDT | Special Weather Statement | EAX | Randolph | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.